More than half a million U.S. children yearly have bad reactions or side effects from widely used medicines that require medical treatment and sometimes hospitalization, new research shows. Children younger than age 5 are most commonly affected. Penicillin and other prescription antibiotics are among drugs causing the most problems, including ashes, stomachaches and diarrhea.
Parents should pay close attention when their children are started on medicines since “first-time medication exposures may reveal an allergic reaction,” said lead author Dr. Florence Bourgeois, a pediatrician with Children’s Hospital in Boston. Doctors also should tell parents about possible symptoms for a new medication, she said.
The study appears in October’s 2009 Pediatrics. It’s based on national statistics on patients’ visits to clinics and emergency rooms between 1995 and 2005. The number of children treated for bad drug reactions each year was mostly stable during that time, averaging 585,922
The Butler Chiropractic
Health Tip of the Day
Dr. Chris Butler, Chiropractor
Serving the Centennial, Greenwood Village, Englewood, and Denver Areas[/fusion_text][/one_full][/fullwidth]